More Health:

January 08, 2019

Opioid addicts abusing diarrhea medicine to combat withdrawal symptoms

The practice is becoming increasingly more common in N.J. – report

Addiction Opioids
01082018_imodium_Flickr. Morgan/via Flickr Creative Commons

Loperamide, the active ingredient in Imodium, is an opioid.

With opioid use at an epidemic status on local and nationwide levels, it's extremely difficult for addicts to get on top of their addiction. Individuals able to do so will be faced with withdrawal that will, for lack of a better explanation, make them hate their life in the short run.

Sure, there are drugs available — such as Suboxone — to help addicts keep their distance from opiates while easing the pain and side effects of that withdrawal, but they can be difficult to obtain for those who seek to get "clean," according to the Washington Post


RELATED READ: Philly bans tobacco use at addiction treatment programs


In light of this, NJ.com reports that addicts in New Jersey and all over the United States have been abusing Imodium, an over-the-counter, anti-diarrhea medicine, to combat their withdrawal symptoms. Symptoms include muscle aches, restlessness, excessive sweating, diarrhea, vomiting and high blood pressure. 

Imodium and similar medications are harmless when taken at the recommended dose, but experts say they can stop the heart in extremely high doses, NJ.com reports.

Interestingly, Imodium’s active ingredient, loperamide, is actually an opioid. A study published in the Journal of the American Pharmacists Association in 2016 identifies loperamide as an "intestinal opioid receptor agonist thought to have little misuse potential." The study then notes published reports of misuse and overdose in recent years.

"There have been growing discussions on Internet forums about using high doses of loperamide to alleviate symptoms of opioid withdrawal and to achieve feelings of euphoria," the study states. 

Reportedly, there have been several fatal or near-fatal Imodium overdoses in New Jersey over the past year, Diane P. Calello, executive and medical director of New Jersey Poison Information and Education System, told NJ.com. Only a few people have died from loperamide overdoses in New Jersey in the past three years, said Calello, who believes it’s becoming a growing problem in the state and nation.

Until then, a recent article in Pharmacy Times suggests that pharmacists take the issue into their own hands by placing restrictions on the purchase quantity to one bottle per customer, and keeping the overflow behind the pharmacy counter, if they sell loperamide in bulk. Other pharmacists have taken to simply telling customers who attempt to buy large quantities of loperamide that they should consult their doctor if they have diarrhea that serious or that they should need no more than four tablets per day to fix the problem.

Follow us

Health Videos